MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARD® CLEAN-CATH® INTERMITTENT CATHETER; CLEAN CATH VINYL CATHETER

C.R. BARD, INC. (COVINGTON) -1018233 BARD® CLEAN-CATH® INTERMITTENT CATHETER; CLEAN CATH VINYL CATHETER
Model Number 421714
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device was not returned.
 
Event or Problem Description
It was reported that the catheter broke 5-6 inches from the tip inside the patient's urethra.Allegedly, a surgical procedure was required to the remove the broken piece of the catheter.Per additional information received via phone on (b)(6) 2018, the patient allegedly used fingernail clippers to intentionally break the catheter prior to insertion in his urethra.The complainant stated that they believe the break was done by the patient purposefully so that he could be escorted from the penitentiary to spend time in the hospital where there is air conditioning and a comfortable bed.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.The lot number is unknown; therefore, the device history record could not be reviewed.The instructions for use was found adequate and states the following: "bard® clean-cath® sterile catheter for intermittent catheterization.Visually inspect the product for any imperfections or surface deterioration prior to use.Latex-free sterilized using ethylene oxide length unisex female for urological use only.To use: insert rounded end of catheter.Caution: federal (usa) law restricts this device to sale by or on the order of a physician.Contains or presence of phthalates: di(2-ethylhexyl)phthalate (dehp) is a plasticizer used in some polyvinyl chloride medical devices.Dehp has been shown to produce a range of adverse effects in experimental animals, notably liver toxicity and testicular atrophy.Although the toxic and carcinogenic effects of dehp have been well established in experimental animals, the ability of this compound to produce adverse effects in humans is controversial.There is no evidence that neonates, infants, pregnant and breast feeding women exposed to dehp experience any related adverse effects.However, a lack of evidence of causation between dehp-pvc and any disease or adverse effect does not mean that there are no risks.Warning: after use, this product may be a potential biohazard.Handle and dispose of in accordance with accepted medical practice and applicable laws and regulations.This is a single use device.Do not re-sterilize any portion of this device.Reuse and/or repackaging may create a risk of patient or user infection, compromise the structural integrity and/or essential material and design characteristics of device, which may lead to device failure, and/or lead to injury, illness or death of the patient.Single use do not resterilize catalog number do not use if package is damaged caution, consult accompanying documents.Units bard and clean-cath are trademarks and/or registered trademarks of c.R.Bard, inc.Manufacturer: c.R.Bard, inc.Covington, ga 30014 usa 1-800-526-4455 www.Bardmedical.Com assembled in mexico bard limited forest house (b)(4).Patient code: (b)(6).
 
Event or Problem Description
It was reported that the catheter broke 5-6 inches from the tip inside the patient's urethra.Allegedly, a surgical procedure was required to the remove the broken piece of the catheter.Per additional information received via phone on (b)(6)2018 , the patient allegedly used fingernail clippers to intentionally break the catheter prior to insertion in his urethra.The complainant stated that they believe the break was done by the patient purposefully so that he could be escorted from the penitentiary to spend time in the hospital where there is air conditioning and a comfortable bed.

Brand Name
BARD® CLEAN-CATH® INTERMITTENT CATHETER
Common Device Name
CLEAN CATH VINYL CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
MDR Report Key7838593
Report Number1018233-2018-03905
Device Sequence Number19441396
Product Code KOD
UDI-Device Identifier00801741038822
UDI-Public(01)00801741038822
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K802665
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 09/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number421714
Device Catalogue Number421714
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/09/2018
Supplement Date Received by Manufacturer09/13/2018
Initial Report FDA Received Date08/31/2018
Supplement Report FDA Received Date09/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;